• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Going Bald from Humira??

Im having a horrible skin problem. Its all over my body. From my arms, legs, back and the worst is on my scalp and its causing me to go bald. I've been to the dermatologist twice and nothing she has done has helped the problem so that's why Im thinking its from the Humira. I called my gastro and he doesn't seem too concerned about it. Has anyone else had this problem while on Humira? Im going to attach a picture...
 

Attachments

Orchid

Banned
Why would it be Humira? It's not like Azathioprine, 6-MP, and Methotrexate which are powerful antimetabolites known to damage hair and cause thin hair and/or balding. It only binds to one cytokine in your immune system whose purpose is causing the inflammatory reaction via starting cellular apoptosis. If you're on any of the three aforementioned drugs it might actually be them, and folic acid supplementation is known to help some who suffer hair loss for that reason. It could also be simple nutritional deficiency called by your IBD, consider having tests for common nutritional deficiencies.
 

Orchid

Banned
Then get tested for common nutritional deficiencies. Folic acid might help anyway. The only way Humira could do this is if it weakened your immune system enough for an infection that would damage hair follicles to get in.
 
Im having a horrible skin problem. Its all over my body. From my arms, legs, back and the worst is on my scalp and its causing me to go bald. I've been to the dermatologist twice and nothing she has done has helped the problem so that's why Im thinking its from the Humira. I called my gastro and he doesn't seem too concerned about it. Has anyone else had this problem while on Humira? Im going to attach a picture...



Regarding the hair loss has your GI or Dermatologist discussed Alopecia? Alopecia occurs when the immune system attacks the hair follicles. Just another thought.
 
I made an appointment with my primary doctor because my gastro wants me to get tested for thyroid problems before they take me off the Humira.
 
When I went to the dermatologist a few months ago, she said I had "dermatitis". Gave me a bunch of creams, which none of them have helped. Its just gotten worse. I'm going back tomorrow to see what else can be done about this. My gastro wont consider changing my meds until I get my thyroids checked. Which, personally, I don't think there's anything wrong with my thyroids but he has to rule that out first before he can change my medication or at least lower my dosage.

Even on the Humira website it says "Serious infections.These include TB and infections caused by viruses, fungi, or bacteria. Psoriasis(new or worsening). Symptoms include red scaly patches or raised bumps that are filled with pus.
Call your doctor or get medical care right away if you develop any of the above symptoms."

"Remember, tell your doctor right away if you have an infection or symptoms of an infection, including: Warm, red, or painful skin or sores on your body"

That was taken right off the Humira website and it sounds exactly like what I have.
 

Orchid

Banned
The only problem is Humira is supposed to treat Psoriasis... So I don't know :/
Paradoxical complications from TNF-as are not unheard of. Immunosuppressants in general can rarely cause autoimmune complications so it could be the Humira though I find the GI's hypothesis that you're having iodine problems a more likely hypothesis.
 
The dermatologist said its a type of Psoriasis. Gave me a prescription for an oil to leave on my scalp at night and a cream to put on in the morning. If it doesnt get better, she's going to inject steroids into my scalp.

Still going to get my thyroids checked on Wednesday.
Thanks for your help. Hoping to figure this out soon
 
Over the past 20 years or so I've experienced alopecia areata (baldness in various areas). It's the autoimmune thing. My Dr gave me some steroid creams which have helped the hair grow back quicker but it doesn't stop the baldness from spreading. Mine was NOT psoriasis. When I was younger the Dr gave me steroid injections. Those really helped.
 
Location
Australia
I had skin probs from Infliximab, including a big bald patch on my scalp just like yours. I was on Humira first then Infliximab to try and close up my fistulas but it didn't work and I got too many side effects. Also ended up in hospital for a week with facial cellulitis, also a side effect of Infliximab. I am off it now and my skin is back to normal.
 
Over the past 20 years or so I've experienced alopecia areata (baldness in various areas). It's the autoimmune thing. My Dr gave me some steroid creams which have helped the hair grow back quicker but it doesn't stop the baldness from spreading. Mine was NOT psoriasis. When I was younger the Dr gave me steroid injections. Those really helped.
MrsKing- My most recent visit to the dermatologist said it is most likely alopecia areata and not psoriasis like she originally thought. My hair is finally growing back where it originally fell out with help from the creams and scalp oil. But like you said, its still spreading. She injected steroids so Im hoping that will help. If it does not, shes going to take a biopsy. Im still using the Humira because it really helps my Crohns and joint pain.
 
I have had very very bad psoriasis (~80% coverage) for the last 34 years. I have psoriasis of the scalp, very bad. It has never caused hair to fall out.
 
KGURLEY, I have (I think) the same problem, and I've been on Humira for over 10 years. My dermatologist also called it "dermatitis", which is kind of a BS "catch-all" term to describe any condition where the skin is inflamed or upset in any way. I've never had hair loss as a result of the issue, though.

More recently, he has been calling it psoriasis, and blames the Humira. I won't dare going off the Humira though since it's the first drug that has worked for me long term. We have finally found a cream called Xamiol that knocks back the problem a fair bit, but doesn't completely cure it or anything.
 
There is a link to Crohn's and Psoriasis. People with Psoriasis have a 40% higher chance of Crohn's than the normal population. I am not sure of the other way around. Ball all means, see a good dermatologist. Psoriasis normally doesn't cause a bald spot, just a spot of while scaly area that the hair has a hard time growing in. Using a salasilic acid based cream will break down those white areas.
 
Hello,
My wife was on Humira for 5 months till we noticed a rash on her hands and feet. Her GP prescribed pretezon which did not help at all. Psoriasis is what the Doctor said she has. Now has spread to her scalp causing some bald patches. Different forms of psoriasis is all over her body. Has anyone else experienced this??
Thank you for any help.
 
I have psoriasis on my hip and scalp primarily. My dermatologist has me using that shampoo for my scalp. She also gave me foam for my hip and scalp.
 
Top